Your browser doesn't support javascript.
Show: 20 | 50 | 100
Results 1 - 3 de 3
Filter
1.
Mayo Clin Proc ; 95(6): 1213-1221, 2020 06.
Article in English | MEDLINE | ID: covidwho-1450185

ABSTRACT

As the coronavirus disease 19 (COVID-19) global pandemic rages across the globe, the race to prevent and treat this deadly disease has led to the "off-label" repurposing of drugs such as hydroxychloroquine and lopinavir/ritonavir, which have the potential for unwanted QT-interval prolongation and a risk of drug-induced sudden cardiac death. With the possibility that a considerable proportion of the world's population soon could receive COVID-19 pharmacotherapies with torsadogenic potential for therapy or postexposure prophylaxis, this document serves to help health care professionals mitigate the risk of drug-induced ventricular arrhythmias while minimizing risk of COVID-19 exposure to personnel and conserving the limited supply of personal protective equipment.


Subject(s)
Death, Sudden, Cardiac , Hydroxychloroquine , Long QT Syndrome , Lopinavir , Risk Adjustment/methods , Ritonavir , Torsades de Pointes , Anti-Infective Agents/administration & dosage , Anti-Infective Agents/adverse effects , Betacoronavirus/drug effects , Betacoronavirus/isolation & purification , COVID-19 , Coronavirus Infections/drug therapy , Coronavirus Infections/epidemiology , Death, Sudden, Cardiac/etiology , Death, Sudden, Cardiac/prevention & control , Drug Combinations , Drug Monitoring/methods , Drug Repositioning/ethics , Drug Repositioning/methods , Electrocardiography/methods , Humans , Hydroxychloroquine/administration & dosage , Hydroxychloroquine/adverse effects , Long QT Syndrome/chemically induced , Long QT Syndrome/mortality , Long QT Syndrome/therapy , Lopinavir/administration & dosage , Lopinavir/adverse effects , Pandemics , Pneumonia, Viral/drug therapy , Pneumonia, Viral/epidemiology , Ritonavir/administration & dosage , Ritonavir/adverse effects , SARS-CoV-2 , Torsades de Pointes/chemically induced , Torsades de Pointes/mortality , Torsades de Pointes/therapy
2.
J Emerg Med ; 60(3): 359-364, 2021 03.
Article in English | MEDLINE | ID: covidwho-894016

ABSTRACT

BACKGROUND: Hydroxychloroquine (HCQ) poisoning is a life-threatening but treatable toxic ingestion. The scale of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection (COVID-19) and the controversial suggestion that HCQ is a treatment option have led to a significant increase in HCQ use. HCQ poisoning should be at the top-of-mind for emergency providers in cases of toxic ingestion. Treatment for HCQ poisoning includes sodium bicarbonate, epinephrine, and aggressive electrolyte repletion. We highlight the use of hypertonic saline and diazepam. CASE REPORT: We describe the case of a 37-year-old man who presented to the emergency department after the ingestion of approximately 16 g of HCQ tablets (initial serum concentration 4270 ng/mL). He was treated with an epinephrine infusion, hypertonic sodium chloride, high-dose diazepam, sodium bicarbonate, and aggressive potassium repletion. Persistent altered mental status necessitated intubation, and he was managed in the medical intensive care unit until his QRS widening and QTc prolongation resolved. After his mental status improved and it was confirmed that his ingestion was not with the intent to self-harm, he was discharged home with outpatient follow-up. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: For patients presenting with HCQ overdose and an unknown initial serum potassium level, high-dose diazepam and hypertonic sodium chloride should be started immediately for the patient with widened QRS. The choice of hypertonic sodium chloride instead of sodium bicarbonate is to avoid exacerbating underlying hypokalemia which may in turn potentiate unstable dysrhythmia. In addition, early intubation should be a priority in vomiting patients because both HCQ toxicity and high-dose diazepam cause profound sedation.


Subject(s)
COVID-19/drug therapy , Diazepam/therapeutic use , Heart Block/chemically induced , Hydroxychloroquine/poisoning , Hypnotics and Sedatives/therapeutic use , Long QT Syndrome/chemically induced , Poisoning/therapy , Saline Solution, Hypertonic/therapeutic use , Adult , Electrocardiography , Emergency Service, Hospital , Heart Block/therapy , Humans , Long QT Syndrome/therapy , Male , SARS-CoV-2
3.
Eur J Clin Invest ; 51(2): e13428, 2021 Feb.
Article in English | MEDLINE | ID: covidwho-845033

ABSTRACT

BACKGROUND: The coronavirus disease 2019 (COVID-19) pandemic has affected millions of people worldwide resulting in significant morbidity and mortality. Arrhythmias are prevalent and reportedly, the second most common complication. Several mechanistic pathways are proposed to explain the pro-arrhythmic effects of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection. A number of treatment approaches have been trialled, each with its inherent unique challenges. This rapid systematic review aimed to examine the current incidence and available treatment of arrhythmias in COVID-19, as well as barriers to implementation. METHODS: Our search of scientific databases identified relevant published studies from 1 January 2000 until 1 June 2020. We also searched Google Scholar for grey literature. We identified 1729 publications of which 1704 were excluded. RESULTS: The incidence and nature of arrhythmias in the setting of COVID-19 were poorly documented across studies. The cumulative incidence of arrhythmia across studies of hospitalised patients was 6.9%. Drug-induced long QT syndrome secondary to antimalarial and antimicrobial therapy was a significant contributor to arrhythmia formation, with an incidence of 14.15%. Torsades de pointes (TdP) and sudden cardiac death (SCD) were reported. Treatment strategies aim to minimise this through risk stratification and regular monitoring of corrected QT interval (QTc). CONCLUSION: Patients with SARS-CoV-2 are at an increased risk of arrhythmias. Drug therapy is pro-arrhythmogenic and may result in TdP and SCD in these patients. Risk assessment and regular QTc monitoring are imperative for safety during the treatment course. Further studies are needed to guide future decision-making.


Subject(s)
Arrhythmias, Cardiac/etiology , COVID-19/complications , Long QT Syndrome/chemically induced , Anti-Arrhythmia Agents/therapeutic use , Anti-Bacterial Agents/adverse effects , Antimalarials/adverse effects , Arrhythmias, Cardiac/epidemiology , Arrhythmias, Cardiac/therapy , Atrial Fibrillation/epidemiology , Atrial Fibrillation/etiology , Atrial Fibrillation/therapy , Atrial Flutter/epidemiology , Atrial Flutter/etiology , Atrial Flutter/therapy , Azithromycin/adverse effects , Bradycardia/epidemiology , Bradycardia/etiology , Bradycardia/therapy , COVID-19/drug therapy , Cardiac Pacing, Artificial/methods , Death, Sudden, Cardiac/epidemiology , Death, Sudden, Cardiac/etiology , Electric Countershock/methods , Hospitalization , Humans , Hydroxychloroquine/adverse effects , Incidence , Long QT Syndrome/epidemiology , Long QT Syndrome/therapy , SARS-CoV-2 , Tachycardia, Ventricular/epidemiology , Tachycardia, Ventricular/etiology , Tachycardia, Ventricular/therapy , Torsades de Pointes/epidemiology , Torsades de Pointes/etiology , Torsades de Pointes/therapy , Ventricular Fibrillation/epidemiology , Ventricular Fibrillation/etiology , Ventricular Fibrillation/therapy
SELECTION OF CITATIONS
SEARCH DETAIL